Kansas, 2014

Drought in Kansas, November 1 to 30, 2014

November 1 to 30, 2014 · NWS GLD · 7 events in 7 counties and zones

No change in drought status was noted during November. Extreme northwest and west-central counties remained in Severe (D2) Drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

No change in drought status was noted during November. Extreme northwest and west-central counties remained in Severe (D2) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 31, 10:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 31, 10:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1034 PM MDT FRI OCT 31 2014

.UPDATE...
ISSUED AT 821 PM MDT FRI OCT 31 2014

FOR THE LATEST ESTF UPDATE...CLOUD AND TEMPERATURES ADJUSTMENTS
MADE FROM LATEST OBS...AND CURRENT IR SATELLITE LOOP. SCATTERED
HIGH CLOUDS NOW MOVING THROUGH THE CWA...AND WILL PERSIST
OVERNIGHT...SO REGION WILL SEE PARTLY CLOUDY CONDITIONS.
TEMPERATURES ACROSS THE AREA NOW IN THE 30S. WARMEST SPOTS ARE IN
WESTERN ZONES WHERE SURFACE WINDS REMAIN IN THE 15 TO 25 MPH
RANGE...AND EASTERN ZONES 10 MPH OR LESS. AS A RESULT THE
AFOREMENTIONED AREA WILL COOL QUICKER WITH BETTER RADIATIONAL
COOLING/LESS MIXING...AND HAVE KEPT OVERNIGHT LOWS IN THE 20S.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 232 PM MDT FRI OCT 31 2014

A STRONG UPPER LEVEL RIDGE EXTENDED FROM CENTRAL CANADA ALONG THE
EASTERN SLOPES OF THE ROCKIES AND ADJACENT HIGH PLAINS INTO
NORTHERN MEXICO THIS AFTERNOON. FAIRLY MERIDIONAL FLOW EXISTED
EAST OF THIS RIDGE. A STRONG DISTURBANCE HAD DROPPED SOUTH
THROUGH THE GREAT LAKES/OHIO VALLEY THIS AFTERNOON. A FAIRLY COOL
AIRMASS HAD PUSHED INTO THE CENTRAL PLAINS TODAY AS STRONG SURFACE
HIGH PRESSURE BUILDS SOUTH OUT OF THE NORTHERN PLAINS.
TEMPERATURES AS OF 2 PM WERE ONLY IN THE MID 40S TO AROUND 50
ACROSS NORTHWEST KANSAS AND FAR NORTHEAST COLORADO. ANOTHER STRONG
UPPER LEVEL TROUGH WAS IN THE EASTERN PACIFIC APPROACHING THE WEST
COAST OF NORTH AMERICA THIS AFTERNOON. THIS SYSTEM WILL MOVE INTO
THE PACIFIC NORTHWEST AND GREAT BASIN ON SATURDAY.

THE SURFACE HIGH PRESSURE WILL GRADUALLY MOVE INTO THE MISSISSIPPI
VALLEY ON SATURDAY. FARTHER WEST, LEE SIDE TROUGHING WILL DEVELOP
OVER EASTERN COLORADO LATER TONIGHT AND CONTINUE TO DEEPEN ON
SATURDAY. ONLY A FEW HIGH CLOUDS ARE EXPECTED OVER THE REGION
TONIGHT. WITH THE HIGH PRESSURE CONTINUING ITS GRIP ACROSS THE
CENTRAL HIGH PLAINS TONIGHT, OVERNIGHT LOWS WILL DROP INTO THE
UPPER 20S AND LOWER 30S. SOUTHERLY WINDS WILL MAINTAIN A GUSTY
COMPONENT OVERNIGHT OUT WEST OF HIGHWAY 25. SATURDAY WILL BE
MOSTLY SUNNY WITH WARMER TEMPERATURES AND GUSTY SOUTHERLY WINDS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 232 PM MDT FRI OCT 31 2014

THROUGH THE FIRST PART OF THE EXTENDED PERIOD, THE UPPER RIDGE NOW
OVER THE CENTRAL CONUS WILL MOVE EAST INTO EASTERN STATES. THE
UPPER TROUGH IN THE WEST WILL CONTINUE EASTWARD ACROSS NORTH
AMERICA AND WILL BE SHEARING OUT AS IT DOES. BY SUNDAY NIGHT AND
MONDAY, THE TROUGH SHOULD PUSH A COLD FRONT SOUTH THROUGH THE TRI
STATE REGION. THERE WILL BE A CHANCE FOR PRECIPITATION ALONG AND
BEHIND THE FRONT MONDAY AND MONDAY NIGHT WITH THE BEST CHANCES
TOWARD CENTRAL KANSAS. THROUGH THE MID TO LATTER PART OF NEXT
WEEK, THE UPPER FLOW BECOMES NORTHWESTERLY AGAIN AS UPPER LEVEL
RIDGING MOVES BACK INTO THE PACIFIC NORTHWEST. THIS WILL BRING A
RETURN TO DRY CONDITIONS AND SEASONAL TEMPERATURES TO THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1034 PM MDT FRI OCT 31 2014

VFR CONDITIONS FOR BOTH TAF SITES WITH SKC-SCT250. WINDS FOR KGLD
SSE 15-30KTS. FOR KMCK...WINDS SSE 5-15KTS WITH GUSTS NEAR 30KTS
FROM 16Z SAT TO 00Z SUN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Oct 31, 2:30 AM CST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MDT FRI OCT 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
230 AM MDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Cheyenne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation ranged from 0.61 to 0.62 below normal for the COOP sites across the county.

Drought, Thomas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation ranged from 0.60 to 0.81 below normal for the COOP sites across the county.

Drought, Logan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation ranged from 0.59 to 0.74 below normal for the COOP sites across the county.

Drought, Wichita

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation was 0.57 below normal for the COOP site at Leoti 1SE.

Drought, Sherman

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation ranged from 0.69 to 0.77 below normal for the COOP sites across the county.

Drought, Wallace

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation ranged from 0.62 to 0.74 below normal for the COOP sites across the county.

Drought, Greeley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Official NWS Observations
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

No change in status occurred in November with the county maintaining a Severe (D2) drought rating. The monthly precipitation was 0.34 below normal for the COOP site at Tribune 1W.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550499, 550501, 550503, 550505, 550500, 550502, 550504.